updated 3/21/2008 5:58:53 PM ET 2008-03-21T21:58:53

A manufacturer of the blood thinner heparin initiated a nationwide recall Friday because some products may contain a potentially dangerous contaminant. Contaminated heparin from a different manufacturer has been associated with 19 deaths and hundreds of allergic reactions.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

In the recall announced Friday, B. Braun Medical Inc. said it was recalling 23 lots of heparin as a precaution. No adverse events have been reported in connection with their product, company officials said in a news release.

Braun said it acted after a supplier, Wisconsin-based Scientific Protein Laboratories, disclosed that an ingredient it provided contained oversulfated chondroitin sulfate, a chemical that does not occur naturally. Federal officials are investigating how the contaminant got into the drug.

Heparin is derived from a mucous obtained from pig intestines and other animal tissues, often processed by small, unregistered workshops in China. Scientific Protein Laboratories owns a Chinese factory, Changzhou SPL, and buys additional raw heparin from other Chinese suppliers.

Scientific Protein Laboratories also supplies Baxter International Inc. Baxter recalled nearly all its U.S.-sold heparin injections after some patients experienced extreme allergic reactions. The lots of heparin linked to hundreds of allergic reactions were marketed by Baxter International and produced in China.

Similar recalls of Chinese-sourced heparin in Germany and Japan.

China’s drug safety agency says raw heparin suppliers have been required to improve their management and tests on their products.

Typical symptoms of the allergic reaction to heparin include low blood pressure, shortness of breath, nausea, vomiting, diarrhea and abdominal pain.

Customers in the United States and Canada who have received heparin from one of the recalled product lots should discontinue use immediately, the company said.

© 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments